Engelsk – Lavt blodsukker (hypoglykæmi)

Pjece om symptomer på og behandling af lavt blodsukker.

Learn how to deal with low blood sugar

Every person being treated with insulin for diabetes may experience low blood sugar. The rule of thumb of low blood sugar is when your blood sugar drops below 3.9 mmol/L.

Low blood sugar can be described in different ways – depending on how the episode is experienced. You should treat low blood sugar by ingesting fast-digesting carbohydrates. The treatment, however, depends on how affected you are by your low blood sugar.

Dextrose tablets or juice supplemented by whole-grain bread is a good choice if the blood sugar is low.

When you are experiencing low blood sugar 

You may experience low blood sugar in three ways:

1. Insulin sensation:

You can feel that your blood sugar is low. You are capable of helping yourself.

What you need to do: Ingest 15-20 grammes of fast-digesting carbohydrates –e.g. a glass of juice, 3-5 pieces of dextrose or one Hypo-fit. Measure your blood sugar 10-15 minutes after ingesting fast-digesting-carbohydrates. If it has risen to above 4 mmol/L, you should eat 15-20 grammes of slow-digesting carbohydrates – e.g. a slice of rye bread. If your blood sugar has not risen, you ingest another 15-20 grammes of fast-digesting carbohydrates and, again, measure your blood sugar after approx. 10-15 minutes. 

2. Insulin incident:

You are awake, but not capable of acting on your own. You need help.

What others need to do: Offer you 15-20 grammes of fast-digesting carbohydrates and, when your blood sugar begins to rise, a slice of rye bread or half a whole-grain roll in order to stabilise it. They should encourage you to measure your blood sugar after 10-15 minutes. 

3. Insulin shock:

You are unconscious and might have convulsions. You need help.

What others need to do: If you have a GlucaGen® HypoKit – and you are together with someone who has been instructed in how to use it, the glucagon must be injected into a muscle. It will take approx. 10 minutes before the injection takes effect and you regain consciousness. After the injection, your blood sugar should be measured every 10 to 15 minutes – until stable again.

If you do not have a GlucaGen® HypoKit, someone needs to call 1-1-2 and inform that you are diabetic, that you have low blood sugar and are unconscious.

If you have suffered an insulin shock, you should subsequently contact Sygeplejerådgivningen (nurse counsellor) at SDCC via telephone 39 68 08 00.

Talk about your diabetes: It is a good idea to tell others about your diabetes
and how they can best help you in case of low blood sugar.

Reasons for low blood sugar 

It is important that you know the potential reasons for low blood sugar in order to prevent it from occurring. Low blood sugar may occur if you:

  • have been physically active, e.g. garden work, cleaning, sport or sex.
  • have been drinking alcohol. Alcohol may further disguise your symptoms so that you do not feel the blood sugar dropping. If you have been drinking alcohol, we therefore recommend that you pay extra attention to your blood sugar and eat before going to sleep.
  • are suffering from a stomach infection with nausea, vomiting and perhaps diarrhoea.
  • have mistakenly taken fast-acting insulin instead of slow-acting – or vice versa.
  • have taken a larger dose of insulin than usual.
  • have taken insulin with a meal without carbohydrates.
  • have been eating and/or drinking fewer carbohydrates than planned.
  • have taken too much insulin just before a high-fat meal.

Low blood sugar may also result from the way you take your insulin. Ask your practitioner to instruct you in how to take your insulin. You can find the instruction manual ‘How to take your insulin or GLP 1' at www.sdcc.dk.

Always remember to tell your practitioner about low blood sugar episodes.

The most frequent symptoms of low blood sugar:

  • Shaky hands and inner restlessness in your body
  • Mood is affected
  • Hunger
  • Visual disturbances and dizziness
  • Surges of sweating
  • Fatigue, headache and concentration problems
  • Palpitation
  • Restless nights.

Be aware that low blood sugar symptoms may change over time.

Shaky hands, surges of sweating and visual disturbances are all symptoms of low blood sugar.

After you have had low blood sugar 

In general, if you experience high blood sugar (hyperglycaemia), you should not take additional insulin. If, following physical activity or the ingestion of alcohol, you get low blood sugar, you must be careful about taking additional insulin if your blood sugar subsequently rises, as you will risk experiencing low blood sugar once again. 

Inability to register low blood sugar 

Persons having suffered from diabetes for many years may lose their ability to register symptoms of low blood sugar (this is called unawareness). They are therefore at greater risk of experiencing insulin episodes or insulin shock, where help from others is required, e.g. relatives, colleagues or health-care staff.

Read more about diabetes on www.videncenterfordiabetes.dk.

Contact

If you have questions or doubts, you are welcome to contact Sygeplejerådgivningen (nurse counsellor) by telephone 39 68 08 00 on weekdays from 08:00-16:00.

Redaktør